Alert archive / Iowa / Flash Flood Warnings in 2022

Flash Flood Warning 22, NWS Quad Cities, IA

August 19, 2022Muscatine County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 19, 2022, 6:49 PM CDT for Muscatine County, Iowa. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2022, 6:49 PM CDT (23:49 UTC)
Expired
Aug 19, 2022, 11:59 PM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 68 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 9:05 PM CDTFLASH FLOODConesville, IASEVERAL YARDS AND ALLEYWAYS WITH WATER UP TO A FOOT DEEP ON THE SOUTH SIDE OF CONESVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 136 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WGUS53 KDVN 192349
FFWDVN
IAC139-200600-
/O.NEW.KDVN.FF.W.0022.220819T2349Z-220820T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
649 PM CDT Fri Aug 19 2022

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Southwestern Muscatine County in east central Iowa...

* Until 100 AM CDT Saturday.

* At 649 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Conesville and Cranston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4135 9136 4135 9137 4137 9137 4138 9137
      4139 9137 4143 9123 4138 9121 4135 9129

FLASH FLOOD...RADAR INDICATED

$$

Speck
2 follow-up statements
386 
WGUS73 KDVN 200209
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
909 PM CDT Fri Aug 19 2022

IAC139-200600-
/O.CON.KDVN.FF.W.0022.000000T0000Z-220820T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muscatine IA-
909 PM CDT Fri Aug 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY FOR 
SOUTHWESTERN MUSCATINE COUNTY...

At 909 PM CDT, trained weather spotters reported thunderstorms 
producing heavy rain across the warned area. Between 4 and 6 inches 
of rain have fallen, with a rainfall total of 4 inches measured on 
the west side of Conesville around 730 PM. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Conesville and Cranston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4135 9136 4135 9137 4137 9137 4138 9137
      4139 9137 4143 9123 4138 9121 4135 9129

FLASH FLOOD...OBSERVED

$$

Speck
447 
WGUS73 KDVN 200459
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
1159 PM CDT Fri Aug 19 2022

IAC139-200509-
/O.CAN.KDVN.FF.W.0022.000000T0000Z-220820T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muscatine IA-
1159 PM CDT Fri Aug 19 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MUSCATINE 
COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4135 9136 4135 9137 4137 9137 4138 9137
      4139 9137 4143 9123 4138 9121 4135 9129

$$

RP Kinney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 5:40 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 19, 5:40 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Quad Cities IA IL
540 PM CDT Fri Aug 19 2022

.SYNOPSIS...
Issued at 310 PM CDT Fri Aug 19 2022

Stacked upper low in sw MN was beginning to spread large scale
ascent across the cwa with thunderstorms developing in the
instability and 30-35 kt bulk shear.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 310 PM CDT Fri Aug 19 2022

Stacked upper low will track southeast into eastern IA with
several rounds of showers and thunderstorms through Saturday. The
more widespread pcpn should occur during the afternoon and evening
with the heating of the day. SPC has a slight risk for severe
thunderstorms through this evening, with a marginal risk for
Saturday afternoon and evening. Large hail and damaging winds are
the main risks but a tornado or two is possible with the atmosphere
rotating with the upper low overhead. In addition, the storms
will be slow moving so heavy rainfall is likely. lows tonight in
the lower 60s with highs on Saturday in the mid to upper 70s.

.LONG TERM...(Saturday night through Friday)
Issued at 310 PM CDT Fri Aug 19 2022

Key Message:

1) Mostly dry weather ahead of us, with seasonal temperatures
forecast. Setting up to be a beautiful start to the work week!

Discussion...

Sunday will be the start of a stretch of beautiful weather for the
area. The cut off low will continue to slowly push off to the east,
allowing high pressure to filter into the area. While we may see
some lingering showers early Sunday morning, those will quickly move
out and leave much of the area dry through the day. High pressure
will stick around through the first half of the week, with light
winds, mostly clear skies, and seasonal temperatures.

With high pressure overhead, precipitation chances through the first
half of the week will be little to none. Mid to late week, we get
under northwest flow, which will put us in a pattern with the chance
to get a handful of weak systems that push through. Thus, Wednesday
and beyond, we can start to see precipitation chances on the rise.
At this time, we aren't seeing any hints at large and widespread
rainfall/thunderstorm events through the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM CDT Fri Aug 19 2022

Closed upper low will track out of southern MN and into northern
IA increasing showers and thunderstorms across the taf sites this
afternoon and tonight. Ocnl MVFR/lcl IFR conds near/in tsra.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Gunkel
AVIATION...Haase
Hazardous weather outlook, Aug 19, 3:50 AM CDT, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
350 AM CDT Fri Aug 19 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
350 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected from late this afternoon into
tonight, mostly between 4 PM and 10 PM. There is a slight risk
for severe storms in the counties along and west of the
Mississippi River. The primary risks are strong wind gusts and
large hail. A secondary threat is localized minor flooding from
heavy downpours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Occasional rounds of showers and thunderstorms are anticipated on
Saturday. The main risk is gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early tonight.

Uttech

In the hours before

Special weather statement, Aug 19, 4:54 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
454 PM CDT Fri Aug 19 2022

IAZ051-052-063-192245-
Linn IA-Iowa IA-Benton IA-
454 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northwestern
Johnson, southern Benton, southwestern Linn and northern Iowa
Counties through 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belle Plaine, or 13 miles west of Marengo, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Luzerne around 510 PM CDT.

Other locations in the path of this storm include Marengo,
Blairstown, Newhall, Norway, Atkins and Walford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Iowa.

&&

LAT...LON 4195 9230 4202 9187 4186 9183 4181 9183
      4175 9230
TIME...MOT...LOC 2154Z 258DEG 30KT 4183 9232

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gunkel
Local storm report, Aug 19, 5:13 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             URBANA                  42.22N 91.88W
08/19/2022  E1.00 INCH       BENTON             IA   TRAINED SPOTTER

            DELAYED REPORT.

&&
Local storm report, Aug 19, 5:19 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3W VINTON               42.22N 91.88W
08/19/2022  E1.00 INCH       BENTON             IA   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM URBANA.
            DELAYED REPORT.

&&
Local storm report, Aug 19, 5:26 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             1 ESE VINTON            42.16N 92.01W
08/19/2022  E0.25 INCH       BENTON             IA   PUBLIC

&&
Special weather statement, Aug 19, 5:31 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
531 PM CDT Fri Aug 19 2022

IAZ064-065-067-077-078-ILZ015-192315-
Rock Island IL-Washington IA-Muscatine IA-Cedar IA-Louisa IA-
Johnson IA-
531 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of western Rock Island,
northwestern Louisa, southwestern Cedar, southeastern Johnson, east
central Washington and western Muscatine Counties through 615 PM
CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cotter, or near Columbus Junction, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Conesville around 545 PM CDT.

Other locations in the path of this storm include Letts, Nichols and
West Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern and east central Iowa.

&&

LAT...LON 4122 9140 4137 9155 4160 9126 4141 9103
TIME...MOT...LOC 2231Z 231DEG 19KT 4134 9143

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gunkel
Local storm report, Aug 19, 6:39 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             2 WNW LETTS             41.34N 91.27W
08/19/2022  E0.50 INCH       MUSCATINE          IA   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:29 PM CDTSevere Thunderstorm WarningDVNBenton46 min
Aug 19, 4:54 PM CDTSpecial Weather StatementDVNIowa51 min
Aug 19, 4:57 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn48 min
Aug 19, 5:31 PM CDTSpecial Weather StatementDVNMuscatine44 min
Aug 19, 5:44 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine46 min
Aug 19, 6:05 PM CDTSevere Thunderstorm WarningDVNBuchanan25 min
Aug 19, 6:25 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine50 min

Nearby

Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.